Alert archive / Minnesota / Frost Advisories in 2024
Frost Advisory 2, NWS Twin Cities, MN
NWS Twin Cities, MN issued this frost advisory at Apr 23, 2024, 3:08 PM CDT for 22 counties in Minnesota. It took effect at Apr 24, 2024, 2:00 AM CDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Apr 23, 2024, 3:08 PM CDT (20:08 UTC)
- In effect from
- Apr 24, 2024, 2:00 AM CDT
- Expired
- Apr 24, 2024, 8:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Twin Cities, MN
All 22 counties
Anoka County, MN, Blue Earth County, MN, Carver County, MN, Dakota County, MN, Faribault County, MN, Freeborn County, MN, Goodhue County, MN, Hennepin County, MN, Kandiyohi County, MN, Le Sueur County, MN, McLeod County, MN, Meeker County, MN, Nicollet County, MN, Ramsey County, MN, Renville County, MN, Rice County, MN, Scott County, MN, Sibley County, MN, Steele County, MN, Waseca County, MN, Washington County, MN, Wright County, MN
The radar
The Minneapolis radar (KMPX), 32 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.1 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1877 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
383 WWUS73 KMPX 232008 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 308 PM CDT Tue Apr 23 2024 WIZ023>028-240415- /O.NEW.KMPX.FZ.W.0004.240424T0700Z-240424T1300Z/ St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire- Including the cities of Hudson, River Falls, Durand, Chippewa Falls, Menomonie, and Eau Claire 308 PM CDT Tue Apr 23 2024 ...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM CDT WEDNESDAY... * WHAT...Sub-freezing temperatures as low as 27 expected. * WHERE...Chippewa, Dunn, Eau Claire, Pepin, Pierce, and St. Croix Counties. * WHEN...From 2 AM to 8 AM CDT Wednesday. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ MNZ057>063-065>070-075>078-083>085-092-093-240415- /O.NEW.KMPX.FR.Y.0002.240424T0700Z-240424T1300Z/ Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-Renville- McLeod-Sibley-Carver-Scott-Dakota-Nicollet-Le Sueur-Rice-Goodhue- Blue Earth-Waseca-Steele-Faribault-Freeborn- Including the cities of Chaska, Gaylord, Hastings, Stillwater, Waseca, St Paul, Litchfield, Red Wing, Blue Earth, Minneapolis, Hutchinson, Owatonna, Monticello, Albert Lea, Victoria, Olivia, Faribault, Mankato, Shakopee, Chanhassen, Willmar, Le Sueur, St Peter, and Blaine 308 PM CDT Tue Apr 23 2024 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM CDT WEDNESDAY... * WHAT...Temperatures as low as 32 will result in frost formation. * WHERE...Portions of central, east central, south central, and southeast Minnesota. * WHEN...From 2 AM to 8 AM CDT Wednesday. * IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive outdoor plants may be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ CTG
1 follow-up statement
537 WWUS73 KMPX 240423 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 1123 PM CDT Tue Apr 23 2024 WIZ023>028-241230- /O.CON.KMPX.FZ.W.0004.240424T0700Z-240424T1300Z/ St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire- Including the cities of Chippewa Falls, Menomonie, Eau Claire, Durand, Hudson, and River Falls 1123 PM CDT Tue Apr 23 2024 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT WEDNESDAY... * WHAT...Sub-freezing temperatures as low as 27 expected. * WHERE...Chippewa, Dunn, Eau Claire, Pepin, Pierce, and St. Croix Counties. * WHEN...Until 8 AM CDT Wednesday. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ MNZ057>063-065>070-075>078-083>085-092-093-241230- /O.CON.KMPX.FR.Y.0002.240424T0700Z-240424T1300Z/ Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-Renville- McLeod-Sibley-Carver-Scott-Dakota-Nicollet-Le Sueur-Rice-Goodhue- Blue Earth-Waseca-Steele-Faribault-Freeborn- Including the cities of Olivia, Blaine, Le Sueur, Litchfield, Victoria, Owatonna, Red Wing, Albert Lea, Waseca, Hastings, Stillwater, Hutchinson, Minneapolis, Chanhassen, Faribault, Blue Earth, Gaylord, St Paul, St Peter, Mankato, Shakopee, Chaska, Willmar, and Monticello 1123 PM CDT Tue Apr 23 2024 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT WEDNESDAY... * WHAT...Temperatures as low as 32 will result in frost formation. * WHERE...Portions of central, east central, south central, and southeast Minnesota. * WHEN...Until 8 AM CDT Wednesday. * IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive outdoor plants may be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ BED
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this frost advisory went out at Apr 23, 12:35 PM CDT, 2 hours 33 minutes earlier. Its key messages:
- Scattered showers return midday, primarily over western Wisconsin.
- Another frost/freeze overnight with temperatures falling back near or below freezing outside the metro.
- Our next system arrives by Friday, with a more widespread rain looking likely. The system track still has yet to be resolved, thus thunderstorm chances are still possible but currently unknown in spread and strength.
Area forecast discussion, Apr 23, 12:35 PM CDT, 2 hours 33 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1235 PM CDT Tue Apr 23 2024 .KEY MESSAGES... - Scattered showers return midday, primarily over western Wisconsin. - Another frost/freeze overnight with temperatures falling back near or below freezing outside the metro. - Our next system arrives by Friday, with a more widespread rain looking likely. The system track still has yet to be resolved, thus thunderstorm chances are still possible but currently unknown in spread and strength. && .DISCUSSION... Issued at 339 AM CDT Tue Apr 23 2024 Our low pressure center is currently situated along the Minnesota/Canada border, and will continue to track southeastward today. This will allow CAA rain showers to move through east-central Minnesota and western Wisconsin. Isolated non-severe thunderstorms are possible, especially over Wisconsin, where MUCAPE values could peak around 250 J/kg. For timing, expect a few showers to move through east-central Minnesota and northwestern Wisconsin late morning, with more rain filling in by the afternoon. Any rain should make its exodus by this evening, with clouds beginning to scatter out after sunset. Cool, Canadian air will fill in behind the passing system, resulting in what should be our last big chance for frost/freeze this month. Ridging will start to build in over the Plains, which will situate the MPX CWA right along the boundary of warmer air to our west and cooler air to our east. As such, highs in western Minnesota tomorrow could reach the upper 60s, while areas closer to central Wisconsin will be more in the low-mid 50s. Regardless, it should be a nice day with mostly sunny skies and weak winds. Areas further east will have their final shot of below freezing temps overnight Wednesday, while western Minnesota may not even drop into the 40s. Thursday will start off as a nice day, but conditions will start to deteriorate quickly as a negatively tilted trough will look to eject the first of two waves across the central Plains. Not too much has changed since the previous discussion, so I will focus on those few changes/trends. 1) The latest suite of GFS, Euro, and Canadian ensemble forecasts have started to "balance out" QPF associated with the two individual systems. In other words, there is a better defined time frame of when the heaviest rainfall will occur with each system, with a clear break from rain likely during part of the day Saturday. 2) The most likely (60-70%) scenario continues to be widespread rain with sporadic severe weather mixed in, especially in in southern Minnesota. 3) Strong winds are expected through the duration of the two waves, with widespread gusts up to 45 MPH possible Thursday into Friday. One final note, this stint of active weather is thanks to an omega blocking pattern that sets up over the CONUS. If this pattern holds, another good signal for potential severe weather could set up at the beginning of May. This is obviously WAY too far out to have any confidence, but just wanted to include to give a heads up of the potential for this active weather to keep rolling as we head into May. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1224 PM CDT Tue Apr 23 2024 Broken status and Cu cover much of the region. Ceilings are mainly VFR but isolated showers/thunderstorms have developed over portions of eastern MN into western WI, with better coverage at the WI TAFs, and these showers may bring along brief MVFR ceilings. There is an outside chance of CB/TS at KEAU so have included that mention there and may need to AMD TS into KRNH if these isolated storms continue to build westward. Skies will then clear out overnight through tomorrow as high pressure arrives. Breezy conditions are again expected with NW winds increasing to 15-20G25-30kts this afternoon before appreciably diminishing this evening. KMSP... Small window of having MVFR ceilings early to mid afternoon and potentially a few minor rain showers. Winds shift to southeasterly by sunrise Wednesday. /OUTLOOK FOR KMSP/ THU...VFR. Chance MVFR/-SHRA late. Wind SE 10-15kts increasing to 15-20G30kts. FRI...MVFR/-RA, chance IFR/TS. Wind SE 15-20G25-30kts. SAT...MVFR/-RA, chance TFR/TS. Wind SW 15-20G25-30kts becoming NW. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...BED AVIATION...BPH
Hazardous weather outlook, Apr 23, 4:02 AM CDT, 11 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 402 AM CDT Tue Apr 23 2024 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 240900- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 402 AM CDT Tue Apr 23 2024 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A widespread frost or freeze is expected for much of the region early Wednesday morning. Isolated to scattered thunderstorms are possible Thursday night through Sunday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed through Wednesday.
Nearby
Frost Advisories in Minnesota, 2024Every frost advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.